Tornadoes · United States · Nebraska · 2009
EF2 tornado, (Onl)O Neill Arpt, Nebraska, March 23, 2009
This EF2 tornado ran 0.2 miles across Holt County on March 23, 2009, touching down at 3:24 PM CDT and reaching 10 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- March 23, 2009
- Touchdown
- 3:24 PM CDT (20:24 UTC)
- Lifted
- 3:26 PM CDT (20:26 UTC)
- On the ground
- 2 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Holt County
- Touchdown point
- 42.561, -98.657
- Lift-off point
- 42.565, -98.657
- Record number
- 0903231424-01
What the Weather Service recorded
A strong and slow moving spring storm caused severe thunderstorms to occur across north central Nebraska. As colder was drawn into the system, strong winds and snow combined to produce blizzard conditions across the western half of north central Nebraska. Snowfall amounts ranged from 3 to 8 inches with snow drifts ranging up to 5 feet across Sheridan county.
The tornado uprooted large cottonwood trees at the end of a driveway as it touched down. The tornado then moved north and destroyed a metal windbreak and then demolished an old one-room schoolhouse and broke off a power pole. The tornado then broke off trees in a shelter belt before lifting. A grain trailer was also damaged and another one tipped over.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Mar 23, 3:11 PM CDT, 13 minutes earlier.
Area forecast discussion, Mar 23, 3:11 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 311 PM CDT MON MAR 23 2009 .SYNOPSIS... H5 LOW SPINNING OVER NORTHEAST COLORADO AS SEEN IN WV. KLNX RADAR HAS THUNDERSTORMS OVER THE NEBRASKA PANHANDLE. && .DISCUSSION... MODELS IN FAIR AGREEMENT IN NEAR TERM AND WILL CONTINUE TO USE A BLEND FOR THE FORECAST. CHANGEOVER THIS MORNING IN THE PANHANDLE IS ENCOURAGING AND 8 AMOUNTS IN MET GUIDANCE FOR VTN IS IMPRESSIVE. COLD AIR HAS HELD OFF IN THE PANHANDLE 35057KT AT KAIA IN MODERATE SNOW VISIBILITY 1/4SM...WILL BEGIN ITS PUSH AFTER 00Z. TIGHT GRADIENT WILL CONTINUE BLIZZARD WARNING.TONIGHT. HAVE USED A BLEND FOR THE FORECAST WITH NORTHWEST ZONES FAVORED TONIGHT AND NORTHERN ZONES FAVORED ON TUESDAY. LESS THAN AN INCH OF ACCUMULATION SOUTH TONIGHT INTO TUESDAY. SEVERE THREAT SHOULD QUICKLY DIMINISH LATE THIS AFTERNOON WITH COLD FRONT PASSING THROUGH KLNX RADAR AROUND 230PM. HAVE LOWERED LOWS TONIGHT WITH COLD AIR ADVECTION ON THE BACKSIDE OF THE SYSTEM AND TEMPERATURES OVER SOUTHWEST SD AND EASTERN WYOMING. NEXT FRONTAL BOUNDARY MOVES ACROSS FORECAST AREA WED THURSDAY TIME FRAME HAVE RETAINED POPS. IN THE EXTENDED THURSDAY THROUGH MONDAY FROPA THURSDAY TRACK OF LOW OVER KANSAS HAS AGAIN SHIFTED NORTH AFFECTING WESTERN AND NORTH CENTRAL NEBRASKA. GOOD FETCH OF MOISTURE OVER THE SOUTHERN PLAINS AHEAD OF THE SYSTEM AND ADEQUATE COLD AIR BEHIND THE SYSTEM FOR ANOTHER IN A SERIES OF SNOW PRODUCERS. HAVE UPPED POPS ACROSS THE AREA AND LOWERED TEMPERATURES. SYSTEM WILL CARVE OUT A DEEP TROUGH THROUGH CENTRAL CONUS WITH TEMPERATURES SLIGHTLY BELOW NORMAL SATURDAY THROUGH MONDAY WITH POSSIBILITY FOR FAST MOVING SHORTWAVES IN NORTHWEST FLOW BUT HAVE LEFT DRY FOR NOW. && .AVIATION... KLBF MVFR CONDITIONS TONIGHT WITH STRONG NORTHWEST WINDS 31020G30KT MAIN CONCERN. TEMPO GROUP FOR SNOW DUE TO LACK OF CONFIDENCE WITH DRY AIR INTRUSION. KVTN WILL CONTINUE THROUGH THE LATE AFTERNOON WITH THUNDERSTORMS AND MVFR CONDITIONS WILL TRANSITION TO SNOW AND IFR CONDITIONS LATER TONIGHT WITH STRONG WINDS 31025G35KT AND VISIBILITIES REDUCED IN MODERATE SNOW TO A QUARTER MILE AT TIMES. && .LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL MIDNIGHT CDT/ 11 PM MDT/ TONIGHT FOR NEZ027- 038-058-059-069>071. TORNADO WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NEZ005>010-025>029-038-094. BLIZZARD WARNING UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ004- 005-022>024-035-094. WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ006-008-009-025-026-036-037-056-057. && SHORT TERM/EXTENDED...POWER AVIATION...13
Hazardous weather outlook, Mar 23, 1:04 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 104 PM CDT MON MAR 23 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-241815- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 104 PM CDT MON MAR 23 2009 /1204 PM MDT MON MAR 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A VERY STRONG SPRING STORM WILL MOVE SLOWLY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH TONIGHT. DEEP SURFACE LOW PRESSURE WILL MOVE OUT OF SOUTHWEST AND INTO NORTH CENTRAL NEBRASKA THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE PROGRESSIVE SURFACE LOW...ESPECIALLY EAST OF A LINE FROM VALENTINE THROUGH NORTH PLATTE AND OCONTO. STORM ROTATION WILL BE FAVORABLE FOR THE THUNDERSTORMS TO PRODUCE ISOLATED TORNADOES NEAR THE SURFACE LOW...HOWEVER THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THIS IS FAVORED FOR AREAS EAST OF A LINE FROM SPRINGVIEW THROUGH AINSWORTH AND BROKEN BOW. COLD AIR WILL CONTINUE TO BE DRAWN IN ON THE BACKSIDE OF THIS SYSTEM...AND GRADUALLY CHANGE RAIN OVER TO SNOW. THIS SHOULD BE ALONG AND WEST OF A KILGORE TO MULLEN TO BIG SPRINGS LINE BY LATE AFTERNOON. THIS CHANGE OVER WILL SPREAD EAST OVERNIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY FOR AREAS WEST OF A LINE FROM OSHKOSH THROUGH VALENTINE WHERE SNOWFALL AMOUNTS IN EXCESS OF 6 INCHES ARE POSSIBLE. WITH THE STRENGTH OF THIS SYSTEM...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH CAN ALSO BE EXPECTED...REDUCING VISIBILITIES IN AREAS RECEIVING SNOWFALL. A BLIZZARD WARNING IS IN EFFECT FOR NORTHWEST NEBRASKA INTO THE CENTRAL SANDHILLS WHERE THE COMBINATION OF MODERATE TO HEAVY SNOWFALL RATES AND STRONG WIND WILL CREATE NEAR WHITE-OUT CONDITIONS. TRAVELING WILL BE VERY HAZARDOUS AS WELL AS MANY OUTDOOR ACTIVITIES. ESPECIALLY VULNERABLE WILL THE RANCHING COMMUNITY WITH SPRING CALVING UNDER WAY...TAKE STEPS NOW TO PREPARE FOR THIS STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE STORM SYSTEM WILL CONTINUE TO BRING BLIZZARD CONDITIONS TO NORTHWESTERN PORTIONS OF THE OUTLOOK AREA TUESDAY WITH SNOW SPREADING EAST THROUGH THE DAY. STORM TOTAL SNOWFALL OF 7 TO 10 INCHES IS POSSIBLE NORTHWEST OF A VALENTINE THROUGH OSHKOSH. ANOTHER STORM STORM SYSTEM MAY AFFECT THE OUTLOOK AREA THURSDAY NIGHT THROUGH SATURDAY. THIS SYSTEM HAS THE POTENTIAL TO BECOME A SIGNIFICANT WINTER STORM AND WILL NEED TO BE CLOSELY MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...ESPECIALLY EAST OF A SPRINGVIEW THROUGH AINSWORTH AND BROKEN BOW LINE. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
In the hours before
Local storm report, Mar 23, 2:14 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
214 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 6 NE CHAMBERS 42.27N 98.66W
03/23/2009 E1.00 INCH HOLT NE PUBLIC
NICKEL TO QUARTER SIZED HAIL LASTED FOR 5 MINUTES
BEGINNING AT 205 PM.
&&
CARMELLocal storm report, Mar 23, 2:33 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
233 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND GST BIG SPRINGS 41.06N 102.07W
03/23/2009 M68 MPH DEUEL NE CO-OP OBSERVER
WIND GUST CLOCKED ON DAVIS AUTOMATED EQUIPMENT BY
COOPERATIVE WEATHER OBSERVER. TEMPERATURE DOWN TO 38
DEGREES AT TIME OF THIS REPORT.
&&
CARMELLocal storm report, Mar 23, 2:34 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 16 S VALENTINE 42.64N 100.55W
03/23/2009 E0.88 INCH CHERRY NE PUBLIC
HAIL OCCURRED BRIEFLY 3 MILES NORTH OF HIGHWAY 83 AND 16B
JUNCTION.
&&
CARMELLocal storm report, Mar 23, 2:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
246 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 10 NE ATKINSON 42.63N 98.84W
03/23/2009 E0.50 INCH HOLT NE PUBLIC
&&
CARMELLocal storm report, Mar 23, 2:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL VALENTINE 42.87N 100.55W
03/23/2009 M0.50 INCH CHERRY NE BROADCAST MEDIA
1/4 TO 1/2 INCH HAIL OCCURRED FOR 15 MINUTES AT KVSH
RADIO IN VALENTINE.
&&
CARMELLocal storm report, Mar 23, 3:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL ONEILL 42.46N 98.65W
03/23/2009 M0.88 INCH HOLT NE LAW ENFORCEMENT
&&
CARMELThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
8.4 hours before the tornado, 226 km from the path. March 23, 2009.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -84 J/kg
- Surface CAPE
- 1011 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 5.8 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
3.6 hours after it, 226 km from the path. March 24, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -102191 J/kg
- Surface CAPE
- 14 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
O Neill (ONL), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The North Platte radar (KLNX), 172 km away, was scanning. The volume nearest the touchdown began at 20:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of March 23, 2009
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 23 | 12:45 PM MDT | EF0 | Cherry, NE | 0.1 | 10 | $500 | ||
| March 23 | 4:14 PM CDT | EF1 | Bon Homme, SD | 0.9 | 100 | $30,000 | ||
| March 23 | 4:15 PM CDT | EF1 | Knox, NE | 1.8 | 75 | |||
| March 23 | 4:31 PM CDT | EF1 | Lancaster, NE | 2.4 | 50 | |||
| March 23 | 4:36 PM CDT | EF2 | Lancaster, NE | 1.6 | 50 | |||
| March 23 | 4:41 PM CDT | EF1 | Lancaster, NE | 10.8 | 50 | 5 | ||
| March 23 | 4:52 PM CDT | EF1 | Cass, NE | 4.0 | 50 | 3 | ||
| March 23 | 4:59 PM CDT | EF1 | Cass, NE | 10.7 | 880 | $1.0 million | ||
| March 23 | 5:00 PM CDT | EF0 | Sumner, KS | 0.5 | 75 | |||
| March 23 | 5:06 PM CDT | EF0 | Cowley, KS | 0.7 | 75 | $10,000 | ||
| March 23 | 5:15 PM CDT | EF0 | Cowley, KS | 0.5 | 75 | |||
| March 23 | 5:35 PM CDT | EF0 | Cowley, KS | 0.5 | 75 | |||
| March 23 | 6:03 PM CDT | EF2 | Harrison, IA | 8.6 | 440 | |||
| March 23 | 6:33 PM CDT | EF1 | Nemaha, KS | 11.0 | 50 | |||
| March 23 | 7:52 PM CDT | EF0 | Montgomery, IA | 2.6 | 25 | |||
| March 23 | 7:56 PM CDT | EF0 | Montgomery, IA | 1.9 | 440 | |||
| March 23 | 8:10 PM CDT | EF0 | Cass, IA | 3.5 | 50 | $250,000 | ||
| March 23 | 8:23 PM CDT | EF0 | Cass, IA | 1.0 | 35 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.